Alert archive / Washington / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Spokane, WA

July 4, 2022Ferry County, Stevens County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 4, 2022, 11:17 AM PDT for Ferry County, Stevens County, Washington. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2022, 11:17 AM PDT (18:17 UTC)
Expired
Jul 4, 2022, 2:15 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Ferry County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:30 AM PDTFLASH FLOOD5 Sw Kettle Falls, WAAT LEAST SIX INCHES OF SAND, MUD, AND DEBRIS ON ROUTE 25 NORTH OF RICE FROM FLASH FLOODING. TIME ESTIMATED FROM RADAR.
Jul 4, 1:00 PM PDTHEAVY RAIN 2Kettle Falls, WAREPORT OFF OF FACEBOOK.
Jul 4, 1:39 PM PDTHEAVY RAIN 23 Sw Kettle Falls, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

517 
WGUS56 KOTX 041817
FFWOTX
WAC019-065-042115-
/O.NEW.KOTX.FF.W.0019.220704T1817Z-220704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
1117 AM PDT Mon Jul 4 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Eastern Ferry County in northeastern Washington...
  Central Stevens County in northeastern Washington...

* Until 215 PM PDT.

* At 1117 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kettle Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4855 11814 4856 11813 4862 11812 4862 11805
      4857 11797 4847 11795 4841 11808 4844 11818
      4851 11818 4852 11817 4852 11814

FLASH FLOOD...RADAR INDICATED

$$

SB
2 follow-up statements
009 
WGUS76 KOTX 041911
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
1211 PM PDT Mon Jul 4 2022

WAC019-041921-
/O.CAN.KOTX.FF.W.0019.000000T0000Z-220704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ferry WA-
1211 PM PDT Mon Jul 4 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN FERRY COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT Monday for 
portions of North Idaho and northern Washington.

LAT...LON 4855 11814 4856 11813 4858 11812 4862 11812
      4862 11805 4857 11797 4847 11795 4841 11808
      4844 11818 4851 11818 4852 11817 4852 11814

$$

WAC065-042115-
/O.CON.KOTX.FF.W.0019.000000T0000Z-220704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stevens WA-
1211 PM PDT Mon Jul 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT THIS 
AFTERNOON FOR CENTRAL STEVENS COUNTY...

At 1211 PM PDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Kettle Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4855 11814 4856 11813 4858 11812 4862 11812
      4862 11805 4857 11797 4847 11795 4841 11808
      4844 11818 4851 11818 4852 11817 4852 11814

FLASH FLOOD...RADAR INDICATED

$$

SB
961 
WGUS76 KOTX 042112
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
212 PM PDT Mon Jul 4 2022

WAC065-042122-
/O.EXP.KOTX.FF.W.0019.000000T0000Z-220704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stevens WA-
212 PM PDT Mon Jul 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM PDT THIS AFTERNOON FOR 
CENTRAL STEVENS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT Monday for Stevens 
County.

LAT...LON 4855 11814 4856 11813 4858 11812 4862 11812
      4862 11805 4857 11797 4847 11795 4841 11808
      4844 11818 4851 11818 4852 11817 4852 11814

$$

CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:57 AM PDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 4:57 AM PDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
457 AM PDT Mon Jul 4 2022

.SYNOPSIS...
The 4th of July will see another round of showers and
thunderstorms and will be on the cool side with highs in the
upper 60s in the Panhandle to the mid 70s near the Cascades.
The rest of next week looks to trend drier and warmer with
showers and thunderstorms isolated and mostly over the mountains.

&&

.DISCUSSION...

Independence Day and night: The Inland Northwest will come under
influence of an upper level pressure system for one more day. The
low has meandered onshore with the center of the circulation
situated over western Washington. A couple of shortwave
disturbances will pivot around through this morning and afternoon.
The first is moving into southeast Washington with showers and
isolated thunderstorms forming out ahead across the southern to
central Idaho Panhandle at 2:00 AM. This shortwave is relatively
weaker than the next one that is quickly moving northward on its
heels. This second shortwave disturbance will push up into the
Inland Northwest later on this morning. Radar mosaic is picking up
on showers associated with this next wave from northern California
to central and eastern Oregon. Convective allowing models (CAMs)
show a band of showers that will increase mostly over south-
central to southeastern Washington after about 6 AM this morning.
This band looks to pivot northeast through the morning into the
Panhandle and then wrap northward across northern Washington by
the early afternoon. Mid level instability will be a bit weaker
with this feature with lightning expected to be fairly isolated
with some embedded thunderstorms possible.

We then see surface based instability in the afternoon mostly
across the Okanogan Highlands over the east slopes of the northern
Cascades where sun breaks will be more likely earlier in the day.
Dew point temperatures will be less this afternoon with P-wats
also coming down from around an inch on Sunday to 0.6 to 0.8
inches today. This is due to some drier air that was entrained
into the atmosphere over the region behind the shortwave that
moved through on Sunday. The atmosphere will continue to be
conditionally unstable, but this drier air entrainment will
result in lower CAPE's today compared to yesterday. Surface based
CAPEs off of the 00Z GFS and ECMWF solutions look reasonable with
values in the range of 500-800 J/kg in that northwest corner of
our forecast area. The lack of shear over that portion of our
forecast area should limit how strong developing storm cells will
get. We will still see the threat of heavy rain with
thunderstorms, but much less of a severe threat due to wind/hail
compared to storms that we saw in a higher CAPE environment on
Sunday. With P-wats being lower compared to yesterday, it would
seem that the threat for any flooding impacts will be any spots
that received heavy rain yesterday and recent burn scars.
Otherwise, there is less of a threat for flash flooding today.
Will continue with the Flash Flood Watch as is, although, the
Northern Panhandle has even less of a chances for seeing flooding
impacts today compared to the rest of the areas under the watch.

Temperatures today will remain below average and cool for early
July with highs in the mid 70s where we have more sun in central
Washington and highs in the 60s over the Idaho Panhandle where we
will see more cloud cover today.

Tuesday and Tuesday night: We start to dry out after an active 4th
of July holiday weekend. Temperatures will rebound with back into
the mid 70s to low 80s. Any threat of showers looks to be near the
Cascade crest, over the Northeast Blue Mountains, and possibly
right near the Canadian border over the far northern mountains.
/SVH

Wednesday through Monday: The region will be a southerly flow
pattern as it is in between a ridge to the East and a Low off the
coast. It will lead to a warming trend for the region. Models have
increased the amount the amount moisture with the pattern from
previous runs. The Inland Northwest can expect periods of rain
showers with isolated thunderstorms. The better chances are the ID
Panhandle and Cascades. Afternoon winds will increase across the
Basin. Gusts are expected to reach near mid 20 MPH. Highs for the
period will be it the 80s and low 90s through the end of the week.
Overnight lows will be in the 50s and low 60s. /JDC

&&

.AVIATION...
12Z TAFS: A deep upper level low pressure system will be situated
over western Washington through this afternoon. There is ample
boundary layer moisture across the northern mountain valleys where
marginal VFR to IFR conditions around Republic to Colville and the
Northern Panhandle. Showers will increase in coverage this morning
as a shortwave disturbance rounds the upper level low. The
atmosphere will destabilize with diurnal heating mostly over the
Cascades to the Okanogan Highlands where the best chances for
thunderstorms is expected for the afternoon. Thunderstorms over
the east slopes of the Cascades will shift off the higher terrain
toward KEAT, KEPH, and KMHW late in the afternoon into the early
evening. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  50  78  58  84  58 /  60   0   0  10  10  10
Coeur d'Alene  67  49  78  56  84  57 /  70  10   0  10  10  10
Pullman        66  50  76  56  80  55 /  60   0  10  10  10  10
Lewiston       74  55  85  61  88  63 /  70  10  10  10  20  10
Colville       69  47  78  53  84  53 /  80  30   0  10  10  20
Sandpoint      68  48  75  53  84  57 /  80  20   0  10  10  20
Kellogg        66  50  76  58  82  60 /  70  10  10  10  20  20
Moses Lake     76  53  83  61  87  59 /  20  20   0  10  10   0
Wenatchee      76  55  81  62  83  61 /  30  30  10  10  30  10
Omak           75  52  81  58  83  57 /  50  30  10  10  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Northern Panhandle.

WA...Flood Watch through this evening for Central Chelan County-
     Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Upper Columbia Basin-Wenatchee Area-Western Chelan County-
     Western Okanogan County.

&&
Hazardous weather outlook, Jul 4, 5:56 AM PDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
556 AM PDT Mon Jul 4 2022

IDZ001-WAZ037-038-041-043-044-047>049-051300-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
Central Chelan County-Western Chelan County-
Western Okanogan County-
556 AM PDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Another round of showers and thunderstorms are expected today.
Thunderstorms will increase in coverage through the late morning
and afternoon hours. Storms will be capable of producing very
heavy rain with flash flooding and debris flows possible,
especially in steep terrain and near recent burn scars. Stronger
storms will also be capable of producing small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

IDZ002>004-026-027-WAZ031>036-051300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-
556 AM PDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Special weather statement, Jul 4, 6:21 AM PDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
621 AM PDT Mon Jul 4 2022

WAZ038-041345-
Okanogan Highlands WA-
621 AM PDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of southwestern Ferry
County through 645 AM PDT...

At 621 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Nespelem Community, or 46 miles southeast of Omak,
moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4798 11861 4797 11874 4829 11882 4828 11849
TIME...MOT...LOC 1321Z 176DEG 25KT 4805 11868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Jul 4, 7:01 AM PDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
701 AM PDT Mon Jul 4 2022

WAZ038-041430-
Okanogan Highlands WA-
701 AM PDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of west central Ferry
County through 730 AM PDT...

At 701 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Nespelem Community, or 43 miles east of Omak, moving
north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Ferry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4813 11862 4813 11869 4834 11873 4834 11855
TIME...MOT...LOC 1401Z 186DEG 20KT 4818 11864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Jul 4, 7:33 AM PDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
733 AM PDT Mon Jul 4 2022

WAZ038-041515-
Okanogan Highlands WA-
733 AM PDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of central Ferry County
through 815 AM PDT...

At 732 AM PDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Sherman Pass, or 44 miles east of Omak, moving north
at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Ferry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding along the western perimeter of the Summit
Trail Burn Scar. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4824 11853 4824 11867 4861 11872 4858 11830
TIME...MOT...LOC 1432Z 190DEG 17KT 4831 11857

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:08 PM PDTAreal Flood AdvisoryOTXChelan112 min
Jul 3, 5:08 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan112 min
Jul 3, 5:19 PM PDTSpecial Weather StatementOTXOkanogan56 min
Jul 3, 5:31 PM PDTAreal Flood AdvisoryOTXOkanogan119 min
Jul 3, 6:13 PM PDTAreal Flood AdvisoryOTXFerry2 hr
Jul 3, 6:28 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 3, 6:38 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 3, 6:44 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 3, 7:44 PM PDTSpecial Weather StatementOTXStevens46 min
Jul 3, 7:46 PM PDTSpecial Weather StatementOTXStevens29 min
Jul 3, 8:23 PM PDTAreal Flood AdvisoryOTXStevens112 min
Jul 3, 8:26 PM PDTSpecial Weather StatementOTXStevens49 min
Jul 3, 8:54 PM PDTSpecial Weather StatementOTXLincoln36 min
Jul 3, 8:56 PM PDTSpecial Weather StatementOTXPend Oreille49 min
Jul 3, 9:26 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
Jul 4, 6:21 AM PDTSpecial Weather StatementOTXFerry24 min
Jul 4, 7:01 AM PDTSpecial Weather StatementOTXFerry29 min
Jul 4, 7:33 AM PDTSpecial Weather StatementOTXFerry42 min
Jul 4, 10:40 AM PDTAreal Flood AdvisoryOTXPend Oreille, Spokane3 hr
Jul 4, 10:55 AM PDTAreal Flood AdvisoryOTXFerry3 hr
Jul 4, 11:59 AM PDTAreal Flood AdvisoryOTXStevens3 hr
Jul 4, 1:12 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 4, 1:39 PM PDTAreal Flood AdvisoryOTXChelan111 min
Jul 4, 1:46 PM PDTAreal Flood AdvisoryOTXChelan5 hr
Jul 4, 2:08 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 4, 2:14 PM PDTAreal Flood AdvisoryOTXChelan2 hr
Jul 4, 2:24 PM PDTAreal Flood AdvisoryOTXOkanogan111 min
Jul 4, 2:36 PM PDTAreal Flood AdvisoryOTXOkanogan85 min
Jul 4, 3:04 PM PDTAreal Flood AdvisoryOTXChelan116 min
Jul 4, 3:14 PM PDTSpecial Weather StatementOTXDouglas46 min
Jul 4, 4:01 PM PDTFlash Flood WarningOTXOkanogan94 min
Jul 4, 4:10 PM PDTAreal Flood AdvisoryOTXOkanogan2 hr
Jul 4, 4:22 PM PDTSpecial Weather StatementOTXOkanogan23 min

Nearby

Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.